Subscriptions
  • Join our People's Pharmacy Page on Facebook
  • Follow JoeGraedon on Twitter
  • Follow Us
  • Free email newsletter

Print This Page

Be Wary of Drug Interactions with Simvastatin

  • Currently 4.8/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 4.8/5 (99 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

Q. I had a heart attack 10 years ago, when I was 62, and I have had several stents put in my arteries since then. My doctor has me on a bunch of medicine for blood pressure and heart: amlodipine 5 mg am and pm, hydrochlorothiazide 25 mg am, Toprol 25 mg pm, simvastatin 40 mg pm, isosorbide 10 mg am and pm and ticlopidine 250 mg am and pm.

I'm weak and I hardly ever feel well any more. I am wondering if any of these drugs fight with each other.

A. In June, the FDA advised doctors to avoid prescribing more than 20 mg of simvastatin together with the blood pressure drug amlodipine. This combination makes muscle pain and weakness more likely.

Please get in touch with your doctor to find out if your dose of simvastatin can be adjusted, or if there is a different cholesterol-lowering drug that would be appropriate for you. Anyone taking simvastatin to lower cholesterol should check with a pharmacist about possible drug interactions with other medicines. The dose of simvastatin must be limited for people taking amiodarone, diltiazem, ranolazine and verapamil.

  • Currently 4.8/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 4.8/5 (99 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

10 Comments

| Leave a comment

Keep me posted on this concern. I know lots of folks on statins. They do not keep up with info.

Anyone taking a statin drug should be aware that this drug can lower a person's normal level of coenzyme Q-10 in their blood. This in turn can lead to irregular heart beats and even total heart failure. This happened to me a good many years ago when I was first put on Lipitor, but I was fortunate enough to tune in to The People's Pharmacy one day when Dr. Sinatra was discussing statins and Q-10. I contacted him and discussed my symptoms, and he recommended that I take 100 mg of Q-10 once each day. My symptoms immediately disappeared, and I have been taking the supplement each day ever since.

I can not understand why doctors put patients on meds for high cholesterol. I have been taking fish oil and red yeast rice twice a day after breakfast and dinner My cholesterol stays at about 180 and ldl at 80
and hdl at 98. Triglycerides at 67. My ratio is 1.9 It is important to take after meals.

Keep me posted on this concern. I know lots of folks on statins. They do not keep up with info.

Could you please tell me the name of the article where you read about Simvasatin & amlodipine hurting you. I used to take both until I quit the Simvasatin.

PEOPLE'S PHARMACY RESPONSE: IT IS IN THIS FDA WARNING TO DOCTORS:
http://www.fda.gov/Drugs/DrugSafety/ucm256581.htm

FDA ALSO PUT OUT AN ANNOUNCEMENT FOR PATIENTS, BUT IT DOESN'T HAVE THE LIST: http://www.fda.gov/ForConsumers/ConsumerUpdates/ucm257884.htm

If taking only 5 mg amlodypine and now 10 mg, is it worth it? I was taking 20 mg Simvastatin, too, but took myself off last summer after over a year of taking both. Any harm, do you think?

I have had swelling of feet and legs as well as the abdomen. Muscles in abdomen very soft/rubbery distended like a pregnant woman. Female age 68 here with some history of chest pain and shortness of breath noted in walking long distances.

Can Simvastatin cause acute leg muscle pain and breakdown of
muscles in legs? My husband is now wheelchair bound because he
can no longer walk because of muscle leg pain since he was placed
on simvastatin and other drugs.

Terry,

Thanks for the info & list from the FDA

Paul

@BJD. From Joe & Terry here and other sources all seem to indicate any type of statin can cause debilitating legs weakness. "Sorry".

I am a dialysis patient and trying to lose more fluid when dialysing as my lungs are filling up. My Consultant has asked me to dialyse more and drop my weight, problem is I have no kidneys and keep crashing on machine so have to turn UF off and stop taking any more fluid off. I am sure after reading several articles that thew drug simvastatin is the problem. I am not fat and follow a healthy diet so am unsure why I need to take it. My normal BP is 135/75, when dialysing it can drop to 70/30 and I must give saline then or I will crash.

There have been occasions when I have stopped my simvastatin for a couple of days, my BP can then be 150/90 and I have only just realized this may be the problem. I am suffering with terrible pains in my back thighs etc. and over the past few weeks have almost every symptom that could be caused by the drug. My dosage is 40mg daily.

If anyone out there wants to discuss this then get in touch/
Chris W.

Leave a comment

Share your comments or questions with the People's Pharmacy online community. Not all comments will be posted. Advice from other visitors to this web site should not be considered a substitute for appropriate medical attention. Concerns about medications should be discussed with a health professional. Do not stop any medication without first checking with your physician.

Check this box to be notified by email when follow-up comments are posted.